The Top Five Cold Remedies That Do Not Work
One of my daughters caught a cold last week, and now she’s given it to me. Were giving ourselves the best treatment known to science: rest. But to judge from the products offered at our pharmacies, youd think there were dozens of options to treat a cold. In local pharmacies and in the medicines aisle at my local grocery store, Ive found row after row of colorful packages, claiming to relieve cold symptoms, shorten the duration of the common cold, and more.
Some of these medications actually do treat symptoms, but none of them cure a cold. But mixed among themsometimes side by side with real medicinesI found several products that dont work at all.
How can a drug manufacturer get away with this? Simple: the products that dont work are either supplements or homeopathic products. The manufacturers of both these types of medicines have successfully lobbied Congress to pass laws that exempt them from FDA regulation. Supposedly they arent allowed to make direct claims to cure or treat disease, but unless you read the wording on their packages very carefully, youd never notice.
The secret cure for the common cold: chicken noodle soup. Source: Wikipedia
So next time you go searching for something to take for your cold, or for your childs cold, here are the top 5 cold remedies you should not buy:
Airborne is basically an overpriced, run-of-the-mill vitamin pill thats been cleverly, but deceptively, marketed.
Also on Forbes:
What Are Some Side Effects That I Need To Call My Doctor About Right Away
WARNING/CAUTION: Even though it may be rare, some people may have very bad and sometimes deadly side effects when taking a drug. Tell your doctor or get medical help right away if you have any of the following signs or symptoms that may be related to a very bad side effect:
- Signs of an allergic reaction, like rash hives itching red, swollen, blistered, or peeling skin with or without fever wheezing tightness in the chest or throat trouble breathing, swallowing, or talking unusual hoarseness or swelling of the mouth, face, lips, tongue, or throat.
Homeopathy For Cold And Flu Season
Homeopathic remedies have a long history of use worldwide, but can they really help at this time of year? Tune in to our podcast for answers.
- Chris Jensen
Homeopathic remedies have a long history of use worldwide, but can they really help at this time of year? And are they okay to use with immune-supportive formulas? Tune in for the answers and some expert recommendations. Dr. Christophe Merville is the Director of Education and Pharmacy Development for Boiron USA. Homeopathy has a long history of use all over the world:
-
Homeopathy comes from the Greek words homeo meaning “similar” and pathos meaning “suffering.” It was first used by Dr. Samuel Hahnemann in 1796.
-
Homeopathic medicines are therapeutically active micro-doses of mineral, botanical, and biological substances. Similar to other over-the-counter medicines, homeopathic medicines can treat acute health conditions such as allergies, coughs, colds, and flu symptoms.
-
Homeopathic medicines are regulated as drugs by the FDA and are made according to the specifications of the Homeopathic Pharmacopoeia of the United States , which lists approximately 1,280 medicines.
The homeopathic healing concept can be seen in every day examples and homeopathic medicines are available in a variety of forms:
Homeopathic remedies are best taken at the first sign of symptoms and can be used in conjunction with immune-building formulas:
You May Like: Cost Of Flu Test At Urgent Care
Genexa Release: World’s First Organic And Non
BEVERLY HILLS, Calif., March 1, 2017 /PRNewswire/ — As springtime nears, an estimated 50 million nasal allergy sufferers are about to head outdoors to enjoy swimming, biking, hiking, camping and gardening. Genexa®, producers of the world’s first dual-certified USDA certified organic and Non-GMO Project Verified over-the-counter medicines, announces that its allergy medicines are now available nationwide for allergy sufferers who are allergic to or have sensitivities to allergy medicines.
Research shows that for millions of allergy sufferers, over-the-counter seasonal allergy medicine can mean bad side effects or allergies to common inactive ingredients in allergy medicine like artificial binders, fillers, preservatives or colorings. Often, consumers are not even aware of the potentially allergenic ingredients in their medicines.
Genexa’s recently launched line of medicines, including Allergy-D and Allergy-D for Children, are free of GMOs and common food allergens, including gluten, lactose, egg, wheat, soy, fish and nuts, as well as artificial colors, sweeteners, binders, fillers, and preservatives such as magnesium stearate and sodium benzoate. They are also produced in an egg-free and peanut-free facility.
The entire Genexa line includes treatments for adults for the symptoms for allergies, cold and flu, pain, leg cramps, stress, sleeplessness, and jet lag. The products for children include medicines for treating colds and allergies, as well as a calming aid.
The Golden Rule For Herbal Supplements

Make sure the product has a certificate of analysis for the specific batch youre buying. Because the FDA does not regulate herbal supplements, a COA will provide you with the guarantee that youre getting exactly what youre paying for .
It might feel like an annoying extra step, but its one of the only ways you can weed through the deluge of unregulated health products on the internet.
Don’t Miss: How Much Nyquil Cold And Flu To Take
What Are Some Other Side Effects Of This Drug
All drugs may cause side effects. However, many people have no side effects or only have minor side effects. Call your doctor or get medical help if any of these side effects or any other side effects bother you or do not go away:
- Not able to sleep.
- Feeling sleepy.
These are not all of the side effects that may occur. If you have questions about side effects, call your doctor. Call your doctor for medical advice about side effects.
You may report side effects to the FDA at 1-800-332-1088. You may also report side effects at https://www.fda.gov/medwatch.
Genexa Infants Pain And Fever
RxCUI | |
---|---|
acetaminophen 160 MG in 5 mL Oral Suspension | PSN |
acetaminophen 32 MG/ML Oral Suspension | SCD |
acetaminophen 160 MG per 5 ML Oral Suspension | SY |
acetaminophen 320 MG per 10 ML Oral Suspension | SY |
acetaminophen 650 MG per 20.3 ML Oral Suspension | SY |
acetaminophen 80 MG per 2.5 ML Oral Suspension | SY |
APAP 32 MG/ML Oral Suspension | SY |
Read Also: Are Flu Shots The Same Everywhere
The Closest It Comes To Cold Prevention
Ok, so the cold is incurable and prevention products are a serious maybe. Is there no sure way to stay sniffle-free? Enter: good hygiene habits.
Washing hands often and putting some daylight between those whore already sneezing is the most effective prevention.
But there are some supplements that may help steel your immune system as well.
Join Our Movement To Stay Informed
By clicking the Sign Up button you agree to the Genexa privacy policy.
Genexa
Privacy Policy and Terms of Service
Information on this website is provided for informational purposes only. This information is not intended as a substitute for the advice provided by your physician or other healthcare professional or any information contained on or in any product label or packaging. Information and statements regarding dietary supplements have not been evaluated by the Food and Drug Administration and are not intended to diagnose, treat, cure, or prevent any disease. Information and statements regarding homeopathic medicines are based on traditional homeopathic practice, not accepted medical evidence and are not evaluated by the Food and Drug Administration.
Accessibility Features: With respect to our efforts to ensure accessibility, we have strived to implement the recommendations of the Web Content Accessibility Guidelines 2.0 Level AA, as published by the Web Accessibility Initiative of the World Wide Web Consortium . The accessibility features only apply to pages on this website. This website includes the following accessibility features: text alternatives provided for non-text content captions provided for videos with audio a logical structure or information and relationships accessible by keyboard only pages with clear headings and labels
Made in the USA
Don’t Miss: Alka Seltzer Plus Cold And Flu Reviews
Nutrachamps Korean Red Panax Ginseng
Reviews: 975+Get it via .
Vitamin C is the OG of cold prevention, but turns out it may be better at treating the symptoms than preventing them.
In a 2018 review of nine studies that looked at vitamin C for treating a cold, the researchers found that regularly taking vitamin C supplements, and upping the dose once symptoms begin, can help you get back to your symptom-free self more quickly.
Though, beware, too much of the supplement form can cause digestive issues such as diarrhea.
Selection Preparation And Storage
Arnica montana is the species most often used for medical purposes. Chamissonis, A. longifolia, and A. gracilis are also sometimes used.
Most OTC arnica is very diluted. This results in gels, ointments, and extracts with little to no helenalin. This is also true for arnica powders, capsules, and other oral forms.
When purchasing arnica, look for brands that have been tested by an independent certifying body, such as:
- U.S. Pharmacopeia
- ConsumerLab
- NSF International
This way, you can be sure the product label is accurate. You will also be able to tell if there is any helenalin in the product.
Also make sure the Latin name of the arnica species is on the product label. Be wary of any product that claims to contain “pure arnica.”
Never buy dried wild-crafted arnica. Don’t grow fresh arnica and use it to make teas or tonics. There is no way to safely dose arnica at home. Your exposure to helenalin is likely to be excessive, if not dangerous.
Most arnica preparations can be stored at room temperature. As a general rule, store them in their original containers. Keep them away from direct sunlight.
Never use more than the dose listed on the product label. Discard any arnica that is past its expiration date.
Read Also: Is The Flu Considered A Virus
Genexa On A Mission To Make Medicine Healthier
When people take medicine, they often also ingest nonactive ingredients and fillers, which sometimes come with their own side effects.
According to Dr. Todd Rowe, a homeopathic physician and chief medical officer of Genexa, a local company that produces organic medicines, hydrogenated oils found in some medications may lead to heart and nervous-system problems as well as strokes artificial colors have been linked to cancer and attention deficit disorder titanium dioxide can weaken the immune system and sodium benzoate and BHT might damage human DNA and cause liver issues and bladder cancer.
I believe that organic foods and organic ingredients are healthier for our bodies, said Rowe, who also is the homeopathic program director at the American Medical College of Homeopathy in Phoenix. What we choose to place in our bodies does have an effect on our overall health. Organic ingredients are more likely to work in harmony with the body. The choice for consumers to use organic ingredients helps them to know that what they are placing into their bodies is healthier.
Max Spielberg and David Johnson founded Genexa in 2014 after they couldnt find organic medicine to purchase for their families. The friends and business partners researched the inactive ingredients in medicine, cold-calling doctors and pharmacists, and were taken aback by their findings.
Judaism has played an important part in Genexas development, Spielberg said.
What Makes A Medicine Clean Medicine Genexa Explains

Genexa describes itself as the first “clean medicine” company in the U.S. It defined “clean medicine” as “medicine made with the same active ingredients you need, but without the artificial ones you don’t.” In this instance, “artificial ingredients” refer to synthetically derived inactive substances.
Clean medicine by Genexa utilizes the same active ingredients that are used by many homeopathic brands on the shelf today. These are typically ingredients that have already gone through years of research and are well-established to serve their purpose. However, what differentiates Genexa’s medicine from other brands is its list of inactive ingredients. The brand claims that none of its medications contain synthetic inactive ingredients. Genexa explains that synthetically derived inactive ingredients may cause digestive and other health issues.
Genexa offers a list of inactive ingredients that it says are synthetically created and will never be found in any of its products. This list includes:
- Parabens
Take a look at our top picks from Genexa’s “clean medicine” for kids and adults.
You May Like: Which Flu Shot Is For Seniors
Special Offers And Product Promotions
- 20% discount on Amazon Mobile App only. Max discount AED50. Use code EIB20MAY when using Emirates Islamic VISA debit or credit card. Discount by Amazon.
- 10% discount each month. Use code CB10MAY from 28-Apr to 31-May when using Citi Mastercard credit card. For details visit: www.amazon.ae/citi. Discount by Amazon.
Safety Information For Parents And Caregivers
Children under 2 years of age should not be given any kind of cough and cold product that contains a decongestant or antihistamine because serious and possibly life-threatening side effects could occur. Reported side effects of these products included convulsions, rapid heart rates and death. What about older children? When giving cough and cold medicine to children over 2 years of age, parents and caregivers should use caution.
A meeting about the safety and effectiveness of cough and cold drug product use in children by the U.S. Food and Drug Administration in 2007 revealed that there were many reports of harm, and even death, in children who used these products. During 2004-2005, an estimated 1,519 children less than 2 years of age were treated in U.S. emergency departments for adverse events, including overdoses, associated with cough and cold medications. Manufacturers voluntarily removed over-the-counter infant cough and cold products intended for children under 2 years of age due to these safety concerns.
Treating Toddlers and Older Children
Cough and cold products for children older than 2 years of age were not affected by the voluntary removal and these products are still sold in pharmacies and other retail outlets. Manufactures also voluntarily re-labeled these cough and cold products to state: do not use in children under 4 years of age.
Children should not be given medicines that are packaged and made for adults.
Other Options for Treating Colds
Don’t Miss: Cold And Flu Medicine For People With High Blood Pressure
Use These To To Ease The Yucky Symptoms Of A Cold
Already caught the bug? Expect it to last between 1 to 2 weeks. Because theres no cure, the best plan of action is to get enough sleep, stay hydrated, and do your best to care for your body .
And dont forget, the cold is contagious! Wash your hands and avoid sharing drinks. Your friends will thank you.
For symptom relief, weve got you covered.
What Is Arnica
Arnica comes from the sub-alpine regions of western North America. It can also be found in arctic regions of Europe, Asia, and North America.
Arnica plants have long, downy leaves. Their flowers are daisy-like. They are bright yellow or orange and between 2 and 3 inches wide.
The anti-inflammatory ingredient in arnica is called helenalin. This compound is very toxic when consumed. It can also irritate the skin if it is not diluted.
Arnica is often sold as an over-the-counter topical ointment, gel, or cream. It is also sold as a homeopathic topical application or oral pellet. Homeopathic remedies are highly diluted.
Other forms include:
There is limited evidence to support arnica’s use in treating any condition. This does not necessarily mean it does not have benefits. It just means that clinical studies have so far been small and poorly designed. Many have contradictory findings.
Talk with a doctor before deciding if arnica is a safe option for you.
Recommended Reading: How Often Can You Take Coricidin Cold And Flu